Re: Re: [IP] Bolus Dummy
OK... Here's a VERY LOGICAL explanation on why to NOT suspend the pump
during a low...
If you are running on a LOW (or especially if in serious Hypoglycemia), you
need to do something that will correct the situation as close to IMMEDIATELY
as possible. So EAT SOMETHING! DO NOT suspend the pump!!!
If you are driving a CAR suffering some LOW POWER, would you just leave the
throttle setting ALONE and IDLE to the nearest filling station to top-off
the fuel supply (same as choosing to SUSPEND your Insulin Pump)? Or would
you instead, press a little harder on the accelerator to try to immediately
boost the power/speed (give it more IMMEDIATE fuel/power supply. Same as
EATING some fast carbs to treat a low.)???
Whether driving a car at low power, or suffering a low BG, you need to take
a corrective action that will give more power as soon as possible. NOT
something that will take from 2 - 4 HOURS to have ANY significant effect on
the situation, and possibly result in a "brain-fade" induced case of pushing
a wrong button and accidentally giving yourself an added BOLUS when you had
intended to suspend the pump.
Eating rapid carbs (Glucose Tablets, etc.) will cause the BG to start
rising, in most cases, within 5 - 20 minutes.
Suspending the pump will stop the BASAL Insulin flow. However, you have
already received the Basal Insulin that is currently working on your body.
What the pump has delivered to your body over the last few seconds/minutes,
in most cases will have LITTLE to NO visible effect on your BG reading until
about 2 - 4 HOURS from NOW, by which time you will likely already be running
HIGHER than desired because of having over-corrected (ate too much) during
the low that you tried to "correct" by suspending the pump.
If you correct the low by EATING, and ONLY eating... You MIGHT have to eat
a little more to boost the BG a little higher, or you might later need an
added Bolus to correct for having eaten too much and causing your BG to rise
too much. Either way, I have NEVER heard of ANYBODY having accidentally
giving themselves TOO MUCH Insulin EXCLUSIVELY as a result of having EATEN
FOOD (leaving the pump ALONE).
I have heard/read MANY "horror stories", including some posted here on IP of
people who tried to correct a low BG by attempting to suspend the pump, and
accidentally telling the pump to give several units Insulin as an IMMEDIATE
BOLUS by having, in the low BG induced state of confusion. Then, after
realizing what was done, posting in a panic asking us "I just gave myself
too much Insulin by accident. NOW what can/should I do to correct the
Cases like that lead me to THINK to myself... But in this case, I'll post
the thought here... (not said to anybody specific, but it IS a logical
conclusion)... "Well, you dummy, if you'd just LEFT THE PUMP ALONE, and
simply have EATEN to correct your low, you wouldn't have gotten additional
Insulin causing your current panic situation."
Besides having a SEVERAL HOURS DELAYED EFFECT on your BG reading, suspending
the pump ALSO raises a NEW potential problem if the low occurred while you
were already tired and trying to sleep. Since you SHUT OFF the pump's
Insulin delivery, you NOW need to REMEMBER to RESUME the pump's Basal
If you fall asleep while the pump is suspended, how likely is it that you
will wake up several hours later, finding your BG is now SKY HIGH so you now
need to BOTH make your pump RESUME Basal delivery AND set the pump for a
Correction Bolus of likely double to triple the Insulin amount that you
would have gotten by having just left the pump alone, and treating with the
needed amount of food.
I'd be ALMOST willing to bet $$$ on it. If you leave the pump ALONE and
ONLY EAT to correct a Low BG, you MIGHT later need a correction Bolus. But
THAT will cause MUCH FEWER problems in the long run, than you will most
likely experience by trying to treat the low BG by suspending the pump
YMMV... But I've heard/read more cases of people having accidentally taken
too much Insulin by trying to suspend their pump than I've heard/read
stories of people ending up with an Insulin Overdose situation as a result
of having eaten more food than they should have.
Even while suffering a LOW BG, your body STILL NEEDS the Basal Insulin to
allow the cells to use the glucose still in the blood, and the glucose that
will enter the blood as a result of eating to correct the low.
Date: Wed, 14 May 2008 17:46:21 -0500 (CDT)
From: <email @ redacted>
Subject: Re: Re: [IP] Bolus Dummy
<<<<I have warned many pumpers to not suspend. During a low Lantus/Levimir
cannot be sucked out of the system. Leave that basal running! To truly be
I don't understand, would you mind explaining? thanks.....joy
for HELP or to subscribe/unsubscribe/change list versions,